Thursday, November 6, 2014

A 32-year-old man receives amoxicillin/clavulanate for presumed bacterial sinusitis. One week later he presents with a diffuse itchy rash (see Figure). His mucous membranes are normal.

A 32-year-old man receives amoxicillin/clavulanate for presumed bacterial sinusitis. One week later he presents with a diffuse itchy rash (see Figure). His mucous membranes are normal. 




Which of the following is the most likely diagnosis?

A. Morbilliform drug eruption
B. Pemphigus vulgaris
C. Stevens-Johnson syndrome
D. Toxic shock syndrome
E. Urticaria

DrSudeepKC

Ans: The answer is A.   Morbilliform drug eruptions are the most common drug reactions.

They typically begin on the trunk and consist of symmetric macules and papules that may become confluent. Moderate to severe pruritus is common.

In contrast to Stevens-Johnson syndrome and toxic shock syndrome, involvement of the mucous membranes is uncommon. The principal differential diagnosis is viral exanthem, particularly
in children. The rash usually develops within 1 week of initiation of therapy and resolves
with discontinuation within 2 weeks. The most common drugs that cause morbilliform
eruptions include penicillin derivatives, allopurinol, sulfonamides, and nonsteroidal antiinflammatories.

Urticaria consists of superficial well-defined wheals that are pruritic. Penicillins
may cause IgE-mediated urticaria. Pemphigus is an autoimmune bullous disease
of the skin and mucous membranes that is rarely associated with drugs such as penicillin.

0 comments:

Post a Comment